Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 62, NWS St. Louis, MO

May 22, 2019Marion County, Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2019, 4:28 PM CDT for Marion County, Monroe County, Shelby County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2019, 4:28 PM CDT (21:28 UTC)
Expired
May 22, 2019, 5:15 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, MO, Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 153 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS53 KLSX 222128
SVRLSX
MOC127-137-205-222215-
/O.NEW.KLSX.SV.W.0062.190522T2128Z-190522T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
428 PM CDT Wed May 22 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Marion County in northeastern Missouri...
  Southeastern Shelby County in northeastern Missouri...
  North central Monroe County in northeastern Missouri...

* Until 515 PM CDT.

* At 428 PM CDT, a severe thunderstorm was located over Shelbina,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hannibal, Palmyra, Monroe City, Shelbina, Warren, Emden,
  Philadelphia and Hunnewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 9169 3973 9142 3968 9164 3969 9171
      3966 9172 3962 9205 3968 9211 3988 9193
      3995 9181
TIME...MOT...LOC 2128Z 237DEG 39KT 3966 9202 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
3 follow-up statements
047 
WWUS53 KLSX 222139
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
439 PM CDT Wed May 22 2019

MOC137-222148-
/O.CAN.KLSX.SV.W.0062.000000T0000Z-190522T2215Z/
Monroe MO-
439 PM CDT Wed May 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Missouri.

LAT...LON 3995 9169 3973 9142 3968 9162 3969 9171
      3966 9172 3966 9209 3968 9211 3988 9193
      3995 9181
TIME...MOT...LOC 2138Z 237DEG 39KT 3972 9189 

$$

MOC127-205-222215-
/O.CON.KLSX.SV.W.0062.000000T0000Z-190522T2215Z/
Marion MO-Shelby MO-
439 PM CDT Wed May 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR MARION AND SOUTHEASTERN SHELBY COUNTIES...

At 438 PM CDT, a severe thunderstorm was located near Emden, moving 
northeast at 45 mph. The severe thunderstorm warning has since been 
replaced with a tornado warning.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hannibal, Palmyra, Monroe City, Shelbina, Warren, Emden, Philadelphia
and Hunnewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 9169 3973 9142 3968 9162 3969 9171
      3966 9172 3966 9209 3968 9211 3988 9193
      3995 9181
TIME...MOT...LOC 2138Z 237DEG 39KT 3972 9189 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
011 
WWUS53 KLSX 222150
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
450 PM CDT Wed May 22 2019

MOC205-222200-
/O.CAN.KLSX.SV.W.0062.000000T0000Z-190522T2215Z/
Shelby MO-
450 PM CDT Wed May 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Missouri.

LAT...LON 3995 9169 3973 9142 3969 9160 3969 9171
      3966 9172 3966 9185 3993 9184 3995 9181
TIME...MOT...LOC 2150Z 237DEG 39KT 3979 9175 

$$

MOC127-222215-
/O.CON.KLSX.SV.W.0062.000000T0000Z-190522T2215Z/
Marion MO-
450 PM CDT Wed May 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR MARION COUNTY...

At 450 PM CDT, a severe thunderstorm was located over Warren, moving 
northeast at 45 mph. A tornado warning has seen replaced this severe 
thunderstorm warning.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hannibal, Palmyra, Monroe City, Warren and Philadelphia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 9169 3973 9142 3969 9160 3969 9171
      3966 9172 3966 9185 3993 9184 3995 9181
TIME...MOT...LOC 2150Z 237DEG 39KT 3979 9175 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
138 
WWUS53 KLSX 222215
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
515 PM CDT Wed May 22 2019

MOC127-222225-
/O.EXP.KLSX.SV.W.0062.000000T0000Z-190522T2215Z/
Marion MO-
515 PM CDT Wed May 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Missouri.

LAT...LON 3995 9169 3973 9142 3969 9160 3969 9171
      3966 9172 3966 9185 3993 9184 3995 9181
TIME...MOT...LOC 2215Z 237DEG 39KT 3994 9145 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:31 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 22, 12:31 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1231 PM CDT Wed May 22 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 405 AM CDT Wed May 22 2019

An interesting setup today with a stacked low centered over
northeast NEB this morning. As this low moves NE today, a secondary
warm front will lift through the area, becoming stationary just NW
of the CWA this afternoon. The front should drop south tonight and
likely stall about half way through the CWA.

Convection initiation should hold off until early this evening as
the LLJ begins to increase and low level cooling begins. However,
can not completely rule out a few storms late in the afternoon
across far west and northwest portions of the CWA. Convection should
increase in coverage along the front and sag south as the upper trof
pushes east. The increasing LLJ will help elongate low level
hodographs and deep layer shear will be supportive of supercells.
All severe modes will be possible through early evening trending to
a hail threat into the night. With height rises across the region,
unsure how much convection will develop, which will also play into
how organized storms will become and track. Overall, a number of
question still exist with thunderstorm forecast through tonight.

With a lack of clouds through much of today and ample insolation,
have trended warmer today. Temps tonight are a little more
complicated with the front dropping south and convection. In
general, trended warmer across southern portions of the CWA while
trending cooler across northern portions.

Tilly

.LONG TERM...  (Thursday through Tuesday)
Issued at 405 AM CDT Wed May 22 2019

A persistent high amplitude pattern aloft will be locked in over the
CONUS for Thursday through next Tuesday.  An upper level ridge over
the southeast U.S. combined with a long wave trough over the
southwest will keep the mid Mississippi Valley in southwest flow.
There will therefore be a continuous supply of warm and moist air
from the Gulf feeding into the Midwest.  Additionally, a couple of
northern stream short waves will move across the Upper Midwest along
the periphery of the upper Ridge.  These waves along with the
deepening Hudson Bay low will keep the low level baroclinic zone
over the northeast/east central Plains and the Midwest.  All this
boils down to warm and humid summer-like weather with highs mainly
in the 80s and lows in the mid to upper 60s.  It also means that
there will be be a nearly continuous chance of convection over much
of the area depending on how far south the baroclinic zone dips in
response to the ridge running short waves and resulting
thunderstorms.  The best chances through the period will be over
northeast Missouri and west central Illinois...though the chance for
storms will dip all the way into southeast Missouri Saturday through
Monday when the upper ridge will be weakest and the low level
effective front is forecast to dip down to near the I-70 corridor.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1219 PM CDT Wed May 22 2019

Mainly dry and VFR conditions are expected into late afternoon
expected at KCOU where there will be some high MVFR moving into
the area. Then thunderstorms will move into central and northeast
Missouri and west central Illinois late this afternoon and early
this evening affect KUIN and KCOU bringing the threat of wind
gusts to 35KTS or greater, hail, and MVFR/IFR ceilings and
visibilities in heavy rain. These storms will move east through
the evening and eventually reach the St. Louis area terminals
after 06Z. The thunderstorms will move out of all terminals by 12Z
with dry and VFR conditions expected thereafter.

SPECIFICS FOR KSTL:

Dry and VFR conditions expected through 06Z. Then thunderstorms
will move into the terminals with low MVFR/IFR ceilings and
visibilities. These conditions are expected to move out of the
terminal by 12Z leaving dry and VFR conditions.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 22, 3:14 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
314 PM CDT Wed May 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-232015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
314 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected tonight over central, northeast and east-
central Missouri as well as west-central and southwest Illinois. A
few of these storms will likely become severe, capable of producing
isolated tornadoes, large hail and damaging winds.

In addition to severe weather, there is a risk for heavy rainfall
over central Missouri where a flash flood watch is in effect.

Major river flooding is ongoing along portions of the Mississippi
and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The risk for flash flooding will continue into early Thursday
morning. See the Flash Flood Watch for more information.

The chance for thunderstorms will continue from Thursday night
through Tuesday across parts of the area. A few strong to severe
storms are possible Thursday, Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight across much of
central and eastern Missouri as well as west central Illinois.

Britt

In the hours before

Local storm report, May 22, 11:21 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1121 AM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 W HIGH POINT          38.48N 92.61W
05/21/2019                   MONITEAU           MO   PUBLIC

            FACEBOOK POST SHOWS CONCENTRATED AREA OF
            WIND DAMAGE WEST OF HIGH POINT ON RT. CC.

&&

CVKING
Local storm report, May 22, 12:29 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1229 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HEAVY RAIN       2 NE FRENCH VILLAGE     37.99N 90.36W
05/22/2019  M1.70 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

MAB
Local storm report, May 22, 12:37 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1237 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     2 ENE EDWARDSVILLE      38.81N 89.94W
05/21/2019                   MADISON            IL   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS WERE BLOWN DOWN.

&&

MAB
Local storm report, May 22, 1:52 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          5 SSW WILLIAMSBURG      38.85N 91.73W
05/21/2019                   CALLAWAY           MO   NWS STORM SURVEY

            THE WEAK TORNADO TOUCHED DOWN NORTHWEST OF
            THE INTERSECTION OF COUNTY ROAD 170 AND
            COUNTY ROAD 171 DESTROYING A SMALL BARN AND
            CAUSING TREE DAMAGE. THE TORNADO CONTINUE
            NORTHEAST WIDENING TO A WIDTH OF 250 YARDS
            AND CAUSING MORE TREE DAMAGE BEFORE LIFTING
            NEAR PRARIE FORK CREEK.

&&

CVKING
Local storm report, May 22, 3:08 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TORNADO          2 E AUGUSTA             38.58N 90.85W
05/21/2019                   ST. CHARLES        MO   NWS STORM SURVEY

            A TORNADO DEVELOPED ABOUT 1 MILE WEST OF
            LABADIE IN FRANKLIN COUNTY, CAUSING SOME
            TREE DAMAGE AND THEN MOVED NORTH- NORTHEAST
            ACROSS THE MISSOURI RIVER IN ST. CHARLES
            COUNTY. EXTENSIVE TREE DAMAGE WAS NOTED ON
            SANDERS ROAD, TERRY ROAD AND COATES LN.
            MINOR STRUCTURAL DAMAGE WAS NOTED ON A FEW
            HOMES AND A FEW ROOFS WERE BLOW OFF OF BARNS
            AND OUTBUILDINGS.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:50 AM CDTRiver Flood WarningLSXMarion5 hr
May 22, 4:54 AM CDTRiver Flood WarningLSXReynolds30 hr
May 22, 10:27 AM CDTAreal Flood WarningLSXLincoln5 days
May 22, 1:53 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Gasconade, Knox and 8 more14 hr
May 22, 4:30 PM CDTTornado WarningLSXMarion, Shelby30 min
May 22, 4:59 PM CDTSpecial Weather StatementLSXMarion31 min
May 22, 5:40 PM CDTRiver Flood WarningLSXJefferson3 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.